Advertisement

Spatial Models of Population Processes

  • Stanislav Molchanov
  • Joseph WhitmeyerEmail author
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 208)

Abstract

Recent progress has been made on spatial mathematical models of population processes. We review a few of these: the spatial Galton–Watson model, modern versions that add migration and immigration and thereby may avoid the increasing concentration of population into an ever smaller space (clusterization), models involving a random environment, and two versions of the Bolker–Pakala model, in which mortality (or birth rate) is affected by competition.

Keywords

Population process Galton–Watson model Mean-field model Bolker–Pacala model Random environment 

References

  1. 1.
    Bessonov, M., Molchanov, S., Whitmeyer, J.: A mean field approximation of the Bolker–Pacala population model. Markov Process. Relat. Fields 20, 329–348 (2014)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Bolker, B.M., Pacala, S.W.: Spatial moment equations for plant competition: understanding spatial strategies and the advantages of short dispersal. Am. Nat. 153, 575–602 (1999)CrossRefGoogle Scholar
  3. 3.
    Bolker, B.M., Pacala, S.W., Neuhauser, C.: Spatial dynamics in model plant communities: what do we really know? Am. Nat. 162, 135–148 (2003)CrossRefGoogle Scholar
  4. 4.
    Debes, H., Kerstan, J., Liemant, A., Matthes, K.: Verallgemeinerungen eines Satzes von Dobruschin I. Math. Nachr. 47, 183–244 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Dobrushin, R.L., Siegmund-Schultze, R.: The hydrodynamic limit for systems of particles with independent evolution. Math. Nachr. 105, 199–224 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Feller, W.: An Introduction to Probability Theory and Its Applications, 3rd edn. Wiley, New York (1968)zbMATHGoogle Scholar
  7. 7.
    Galton, F.: Problem 4001. Educational Times 1(17) (April 1873)Google Scholar
  8. 8.
    Galton, F., Watson, H.W.: On the probability of the extinction of families. J. R. Anthr. Inst. 4, 138–144 (1874)Google Scholar
  9. 9.
    Gikhman, I.I., Skorokhod, A.V.: The Theory of Stochastic Processes. Springer, Berlin (1974)zbMATHGoogle Scholar
  10. 10.
    Han, D., Molchanov, S., Whitmeyer, J.: Population Processes with ImmigrationGoogle Scholar
  11. 11.
    Harris, T.E.: The Theory of Branching Processes. Springer, Berlin (1963)CrossRefzbMATHGoogle Scholar
  12. 12.
    Kendall, D.G.: Branching processes since 1873. J. Lond. Math. Soc. 41, 385–406 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Kolmogorov, A.N., Dmitriev, N.A.: Branching stochastic processes. Dokl. Akad. Nauk U.S.S.R. 56, 5–8 (1947)Google Scholar
  14. 14.
    Kolmogorov, A.N., Petrovskii, I.G., Piskunov, N.S.: A study of the diffusion equation with increase in the quantity of matter, and its application to a biological problem. Bull. Moscow Univ. Math. Ser. A 1, 1–25 (1937)Google Scholar
  15. 15.
    Kondratiev, Y.G., Skorokhod, A.V.: On contact processes in continuum. Infin. Dimens. Anal. Quantum Probab. Relat. Top. 9(2), 187–198 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Kondratiev, Y., Kutoviy, O., Molchanov. S.: On population dynamics in a stationary random environment, U. of Bielefeld preprintGoogle Scholar
  17. 17.
    Kondratiev, Y., Kutovyi, O., Pirogov, S.: Correlation functions and invariant measures in continuous contact model. Infin. Dimens. Anal. Quantum Probab. Relat. Top. 11, 231–258 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Liemant, A.: lnvariante zufallige Punktfolgen. Wiss. Z. Friedrich-Schiller-Univ. Jena 19, 361–372 (1969)zbMATHGoogle Scholar
  19. 19.
    Malthus, T.R.: An Essay on the Principle of Population. John Murray, London (1826)Google Scholar
  20. 20.
    Molchanov, S.A., Yarovaya, E.B.: Branching processes with lattice spatial dynamics and a finite set of particle generation centers. Dokl. Akad. Nauk 446, 259–262 (2012)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Vandermeer, J., Perfecto, I., Philpott, S.M.: Clusters of ant colonies and robust criticality in a tropical agroecosystem. Nature 451, 457–459 (2008)CrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of North Carolina at CharlotteCharlotteUSA
  2. 2.National Research University, Higher School of EconomicsMoscowRussian Federation
  3. 3.Department of SociologyUniversity of North Carolina at CharlotteCharlotteUSA

Personalised recommendations